Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 171, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 1997, 11:00 PM CDT for Kingman County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1997, 11:00 PM CDT (04:00 UTC)
- Expired
- Jul 20, 1997, 12:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Kingman County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1706 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 200400 RRA
SVRICT
KSC095-200500-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT SAT JUL 19 1997
* SEVERE THUNDERSTORM WARNING FOR
KINGMAN COUNTY - SOUTH CENTRAL KANSAS
* UNTIL MIDNIGHT CDT
* SOME TOWNS AFFECTED
NASHVILLE
KINGMAN STATE PARK
CUNNINGHAM
* AT 1058 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES
EAST OF PRATT NEAR CUNNINGHAM MOVING EAST AT 15 MPH.
hIF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
URBANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:05 PM CDT, 7 hours 55 minutes earlier.
Area forecast discussion, Jul 19, 3:05 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT SAT JUL 19 1997 ...SHORT TERM... STILL DEALING WITH SAME LITTLE SPINNER. MODELS VERY INCONSISTANT IN THEIR HANDLING OF IT FROM RUN TO RUN...SO FAR PREFER A ETA/AVN BLEND AS NGM WAS TOO FAR NORTH EVEN AT 18Z TODAY BASED ON SAT PIC. THIS SYSTEM CONTINUES TO BEHAVE LIKE A TROPICAL SYSTEM IN THAT IT BREATHES OUT DURING THE DAY AND BREATHES IN AT NIGHT AS IT BECOMES THE RELATIVE WARM SPOT. EXPECT CENTER OF LOW TO BE SOMEWHERE NEAR GBD/RSL BY MRNG WITH THE HEAVIEST PCPN SOUTH OF IT ACROSS SCNTRL KS. AM TEMPTED TO ISSUE FFA BASED ON LOW FFG FOR COUNTIES NEAR THE OK BDR. HOWEVER...WITH HPC AND MDL QPF ALL EITHER DISCOUNTING PCPN OR KEEPING MAX JUST WEST OF CWA...WILL HOLD OFF AND LET EVENING SHIFT REEVALUATE. TREND HAS BEEN FOR LESS PCPN EACH NIGHT WITH THIS THING. FOR TEMPS...WILL GO CLOSE TO PERSISTANCE. MATT ...LONG TERM... WHERE WILL THE PESKY UPPER LOW MOVE IS THE MAJOR CONCERN IN THE LONG TERM FORECAST. ALTHOUGH CONFIDENCE IN ANY OF THE MODELS IS LOW...FELT NGM SOLUTION WAS TOO STRONG AND HAD THE SYSTEM TOO FAR NORTH. AS A RESULT...LEANED TWD ETA/AVN SOLUTION. HISTORY WITH THIS SYSTEM HAS BEEN FOR PCPN TO BREAK OUT AT NIGHT NEAR THE CENTER OF THE SYSTEM AND SOUTH. WITH UPPER LOW TO DRIFT NORTH WILL KEEP POPS ABV GUIDANCE VALUES IN CTNRL/SC ZONES AND WITH ADDITIONAL CLOUD COVER WILL KEEP TEMPS BELOW GUIDANCE SUNDAY. WILL KEEP SMALL POPS IN SE ZONES...AS DIFF VORT ADV PUSHES INTO THIS REGION AND THETA-E RIDGE ALSO FORECAST. NOT MUCH CHANGE SUNDAY NIGHT...AND AGAIN WILL KEEP HIGHEST POPS CLOSER TO CENTER OF SYSTEM...IN CENTRAL/SC ZONES. GENERALLY WILL FOLLOW PERSISTENCE ON LOWS WHICH FALLS CLOSER TO FAN NUMBERS. ALTHOUGH SYSTEM WEAKENS MONDAY...SHORT WAVE ENGERY STILL REMAINS ACRS CNTRL/ERN KS AND PLENTY OF LOW LVL MOISTURE REMAINS IN PLACE. ALSO...AVN INDICATES A CLDFRNT SLIDING SOUTH INTO NRN KS. AS A RESULT...WILL KEEP SCT POPS ACRS REGION BUT WILL PUT HIGHEST VALUES IN NRN ZONES WHICH WILL BE CLOSER TO CONVERGENCE ZONE. CLOUDS SHOULD KEEP TEMPS IN CHECK AGAIN...BUT ANTICIPATE A LITTLE MORE SUNSHINE AS SYSTEM WEAKENS...THUS WILL ADD A COUPLE OF DEGREES TO SUNDAY/S FORECAST HIGHS FOR HIGHS ON MONDAY. ...THANKS TO DDC/TOP/SGF FOR COORD... HYSELL RSL 067/086 067/088 12644 SLN 070/087 069/089 12544 ICT 070/087 070/089 068 12743 HUT 069/087 069/089 12743 CNU 070/089 070/090 12332
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:40 AM CDT | Flash Flood Warning | ICT | Kingman | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.